Actifed Cold & Allergy

Name: Actifed Cold & Allergy

What should I discuss with my healthcare provider before taking Actifed Cold & Allergy (chlorpheniramine and phenylephrine)?

You should not use this medicine if you are allergic to chlorpheniramine or phenylephrine.

Do not use this medicine if you have used an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, methylene blue injection, phenelzine, rasagiline, selegiline, tranylcypromine, and others.

Ask a doctor or pharmacist if it is safe for you to take this medicine if you have:

  • asthma or COPD, cough with mucus, or cough caused by smoking, emphysema, or chronic bronchitis;

  • a blockage in your stomach or intestines;

  • kidney or liver disease;

  • high blood pressure, heart disease, coronary artery disease, or recent heart attack;

  • enlarged prostate or urination problems;

  • glaucoma;

  • diabetes;

  • epilepsy or other seizure disorder;

  • pheochromocytoma (an adrenal gland tumor);

  • overactive thyroid; or

  • if you take potassium (Cytra, Epiklor, K-Lyte, K-Phos, Kaon, Klor-Con, Polycitra, Urocit-K).

It is not known whether chlorpheniramine and phenylephrine will harm an unborn baby. Do not use this medicine without your doctor's advice if you are pregnant.

It is not known whether chlorpheniramine and phenylephrine passes into breast milk or if it could harm a nursing baby. Antihistamines and decongestants may also slow breast milk production. Do not use this medicine without your doctor's advice if you are breast-feeding a baby.

Older adults may be more likely to have side effects from this medicine.

Artificially sweetened liquid cold medicine may contain phenylalanine. If you have phenylketonuria (PKU), check the medication label to see if the product contains phenylalanine.

How should I take Actifed Cold & Allergy (chlorpheniramine and phenylephrine)?

Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended. Cold medicine is usually taken only for a short time until your symptoms clear up.

Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

You should not use antihistamine medication to make a child sleepy.

Do not crush, chew, break, or open an extended-release tablet or capsule. Swallow it whole. Breaking or opening the pill may cause too much of the drug to be released at one time.

The chewable tablet must be chewed before swallowing.

Measure liquid medicine with a special dose-measuring spoon or medicine cup, not with a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.

Call your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.

This medication can cause unusual results with allergy skin tests. Tell any doctor who treats you that you are taking an antihistamine.

If you need surgery, tell the surgeon ahead of time if you have taken a cold medicine within the past few days.

Store at room temperature away from moisture and heat.

What happens if I miss a dose?

Since cold medicine is taken as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.

Actifed Cold & Allergy Drug Class

Actifed Cold & Allergy is part of the drug classes:

  • Substituted alkylamines

  • Adrenergic and dopaminergic agents

  • Sympathomimetics

  • Sympathomimetics excl. antiglaucoma preparations

  • Sympathomimetics used as decongestants

  • Sympathomimetics, combinations excl. corticosteroids

  • Sympathomimetics, plain

For the Consumer

Applies to chlorpheniramine / phenylephrine: oral liquid, oral syrup, oral tablet

Usual Adult Dose for Cold Symptoms

Immediate-release tablets: 1 tablet (2 mg-5 mg) every 4 to 6 hours as needed or 1 tablet (4 mg-10 mg or 3 mg-10 mg) every 4 hours as needed. Not to exceed 6 doses in 24 hours.
Immediate-release liquid: 5 mL (4 mg-10 mg/5 mL) or (4 mg-12.5 mg/5 mL) 3 to 4 times a day as needed

Sustained-release tablets: 1 tablet (8 mg-20mg) or (9 mg-25 mg) every 12 hours as needed.
or 1 to 2 tablet(s) (4 mg-20mg) every 12 hours as needed

Sustained-release suspension:
chlorpheniramine-phenylephrine (3 mg-7.5 mg/ 5 mL) extended release suspension
15 mL orally every 12 hours as needed.

Liver Dose Adjustments

Data not available

(web3)